Minnesota, 2003

Tornado and Hail in Minnesota, July 14, 2003

July 14, 2003 · NWS MPX · 15 events in 7 counties and zones

12 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 1:30 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 1:30 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT MON JUL 14 2003

THE FORECAST CHALLENGE TODAY ARE PRECIP CHANCES...AND THE SEVERE
WEATHER THREAT LATER TODAY AND EVENING.

WEAKENING MCS OVR THE UPPER MIDWEST...WAS MOVING SOUTHEAST EARLY
THIS MRNG. THIS SYSTEM MAY IMPACT THE AMOUNT OF HEATING OR HOW RAPID
THE AIRMASS DESTABLIZE...ESPECIALLY OUR SOUTHEAST PORTION OF THE
CWA.

SHORTWAVE TROUGH MOVING INTO THE WESTERN DAKOTAS THIS MORNING...WILL
HELP LIFT THE ADVANCING SHORTWAVE TROUGH/MID LEVEL TROUGH EASTWARD.
THIS SECONDARY TROUGH SHOULD HELP REKINDLE THUNDERSTORMS OVR THE
FORECAST AREA TDA.  BY 06Z TONIGHT...MODELS SWING THE SHORTWAVE
TROUGH AND SURFACE FRONTAL BOUNDARY EAST OF OUR FORECAST AREA.
AIRMASS OVR THE FORECAST AREA...AHEAD OF THIS FEATURE WILL BECOME
MODERATELY UNSTABLE WITH SBCAPES AND LIFTED INDICES INCREASE TO
2000-3000 J/KG AND LIS OF -4 TO -6 CELSIUS BY THIS EVENING.  THE
MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS ALONG WITH LARGE HAIL.

UPPER RIDGE SLOWLY BUILDS OVER THE NORTHERN PLAINS TUESDAY AND
WEDNESDAY. NORTHERN JET STREAM...DOES BRING A SHORTWAVE TROUGH INTO
THE UPPER GREAT LAKES REGION WEDNESDAY.  AIRMASS TYPE TSRA
DEVELOPING OVR THE NORTHERN CWA WEDNESDAY STILL LOOKS REASONABLE.

.MSP...NONE.
Hazardous weather outlook, Jul 14, 4:10 AM CST, 5 hours 10 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
SOUTHERN MINNESOTA TODAY INTO THIS EVENING.  THE MODERATE RISK AREA
IS LOCATED SOUTH OF A LINE FROM NEW ULM...TO THE TWIN CITIES AND
NEAR EAU CLAIRE WISCONSIN.  SURROUNDING THE MODERATE RISK IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.  A COLD FRONT AND LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE INTO WESTERN MINNESOTA THIS AFTERNOON AND INTO
WESTERN WISCONSIN TONIGHT.  STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT SWEEPS EAST TODAY AND THIS
EVENING.  THE MAIN THREAT OF FROM THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A TORNADO OR TWO CAN NOT BE RULED
OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY AND THIS
EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN.

The radar

The Minneapolis radar (KMPX), 78 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sherburne

When
July 14, 9:20 AM CST
Where
Sherburne County, 5 mi NE of Clear Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -93.933

Hail, McLeod

When
July 14, 11:50 AM CST
Where
McLeod County, 1 mi N of Biscay
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -94.283

Hail, Stearns

When
July 14, 2:55 PM CST
Where
Stearns County, Elrosa
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
45.567, -94.967

Hail, Stearns

When
July 14, 3:39 PM CST
Where
Stearns County, 5 mi SW of St Joseph
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.517, -94.400

Hail covered ground. Leaves stripped.

Hail, Stearns

When
July 14, 3:48 PM CST
Where
Stearns County, 4 mi ESE of Rockville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.450, -94.250

Hail, Sherburne

When
July 14, 4:00 PM CST
Where
Sherburne County, 3 mi N of Cable
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.567, -94.083

Reported at the St. Cloud airport.

Hail, Sherburne

When
July 14, 4:15 PM CST
Where
Sherburne County, 3 mi N of Clear Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -94.000

Thunderstorm Wind, Sherburne

When
July 14, 4:15 PM CST
Where
Sherburne County, 5 mi N of Clear Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.517, -94.000

Four inch diameter branches down.

Hail, Sherburne

When
July 14, 4:55 PM CST
Where
Sherburne County, 6 mi N of Elk River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.383, -93.583

Hail covered ground.

Hail, Anoka

When
July 14, 5:22 PM CST
Where
Anoka County, Linwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.350, -93.133

Hail, Chisago

When
July 14, 5:30 PM CST
Where
Chisago County, Lindstrom
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
45.383, -92.850

Hail, Chisago

When
July 14, 5:45 PM CST
Where
Chisago County, Stacy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.400, -92.983

Thunderstorm Wind, Washington

When
July 14, 6:00 PM CST
Where
Washington County, Scandia
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.250, -92.817

Few trees down, including one which broke a window.

Tornado, Washington

When
July 14, 6:30 PM CST
Where
Washington County, Forest Lake
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
45.283, -92.983

Tornado touched down on Forest Lake, then briefly moved ashore before dissipating. A boat lift was flipped and several large branches were downed.

Hail, Scott

When
July 14, 6:55 PM CST
Where
Scott County, Prior Lake
Measured
1.25 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.717, -93.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329671, 5329673, 5329672, 5329674, 5329675, 5329676, 5329677, 5329678, 5329679, 5329680, 5329683, 5329681, 5329684, 5329685, 5329682.